Georgia, 2014

Tornado and Damaging Winds in Georgia, December 24, 2014

December 24, 2014 · NWS JAX · 4 events in 4 counties and zones

A pre-frontal squall line of severe storms raced east across the forecast area. Strong shear profiles favored rotating storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal squall line of severe storms raced east across the forecast area. Strong shear profiles favored rotating storms. Widespread wind damage occurred, with one confirmed tornado touchdown in Pierce county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 24, 9:51 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 24, 9:51 AM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
951 AM EST WED DEC 24 2014

.UPDATE...

A SQUALL LINE AHEAD OF AN APPROACHING COLD FRONT WILL CONTINUE TO
MOVE EAST INTO THE FORECAST AREA THIS MORNING. THIS LINE IS EXPECTED TO
MOVE EAST/SOUTHEAST THROUGH THE AFTERNOON...REACHING A LINE FROM
KBQK TO KGNV AROUND 21Z. STRONG TO SEVERE STORMS WILL BE POSSIBLE
ALONG THIS LINE. SHEER PROFILES SUGGEST THE POTENTIAL FOR ISOLATED
TORNADOES.

KJAX MORNING SOUNDING SHOWED DRIER AIR IN THE LOWER LEVELS...ALONG
WITH ELEVATED WINDS ABOVE THE SURFACE. THIS DRIER AIR IS BEGINNING
TO MIX DOWN...AS EVIDENCED IN THE BREAKS IN CLOUD COVER. THESE
BREAKS OVER SOUTHEASTERN PORTIONS OF THE FORECAST AREA WILL ADD TO
INSTABILITY. THEREFORE...COULD SEE STORMS STRENGTHEN AS THEY REACH
THE METRO JAX AND SOUTH REGION LATER TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  48  59  38 /  80  50   0   0
SSI  71  52  58  46 /  80  70  10   0
JAX  78  52  61  41 /  90  80  10   0
SGJ  78  54  61  48 /  90  80  10   0
GNV  77  52  63  40 / 100  80  10   0
OCF  79  54  64  42 /  90  80  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 11 AM EST THURSDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

STRUBLE
Hazardous weather outlook, Dec 24, 6:35 AM EST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
635 AM EST WED DEC 24 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-251200-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
635 AM EST WED DEC 24 2014

...TORNADO WATCH IN EFFECT FOR SOUTHEAST GEORGIA AND PORTIONS OF
NORTHEAST FLORIDA THROUGH 2 PM...

...SMALL CRAFT ADVISORY FOR THE OFFSHORE WATERS THROUGH THURSDAY
MORNING...

...STRONG TO SEVERE THUNDERSTORMS EXPECTED ALONG A COLD FRONT
TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA FROM WEST TO EAST
TODAY. SEVERE STORMS WILL BE CAPABLE OF STRONG WINDS NEAR 60 MPH
AND ISOLATED TORNADOES.

A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS WILL TRAVERSE OUR
REGION AHEAD OF A COLD FRONT BY EARLY AFTERNOON. THE PRIMARY THREATS
WILL BE DAMAGING WIND GUSTS...LOCALIZED FLOODING AND AN ISOLATED
TORNADO IS POSSIBLE. THUNDERSTORMS WILL PUSH SOUTHEAST OF THE AREA
THIS EVENING WITH LINGERING SHOWERS AFTER MIDNIGHT.

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE OVER THE OFFSHORE WATERS
THROUGH THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

PATCHY FROST IS POSSIBLE INLAND EARLY FRIDAY MORNING.

AREA RIVERS WILL RISE NEAR ACTION STAGE THROUGH THE END OF THE
WEEK.

ONSHORE FLOW WILL ELEVATE THE RIP CURRENT RISK THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Dec 24, 9:36 AM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
936 AM EST WED DEC 24 2014

GAZ133-135-241515-
APPLING-JEFF DAVIS-
936 AM EST WED DEC 24 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JEFF DAVIS AND
APPLING COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 1015 AM
EST...

AT 937 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF SNIPESVILLE...MOVING
NORTHEAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SNIPESVILLE...DENTON...HAZLEHURST...PINE GROVE...GRAHAM AND
PLANT HATCH THROUGH 1015 AM EST. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EST WEDNESDAY
AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3196 8241 3197 8239 3194 8233 3194 8228
      3191 8222 3191 8216 3185 8213 3167 8280
      3169 8284 3178 8283 3197 8246 3197 8242
TIME...MOT...LOC 1437Z 242DEG 34KT 3171 8276

PETERSON
Special weather statement, Dec 24, 9:56 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
956 AM EST WED DEC 24 2014

GAZ132>135-241545-
APPLING-BACON-COFFEE-JEFF DAVIS-
956 AM EST WED DEC 24 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JEFF DAVIS...
APPLING...BACON AND COFFEE COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 1045 AM EST...

AT 956 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF WEST GREEN...MOVING EAST
AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
WEST GREEN...DENTON...PINE GROVE AND BAXLEY THROUGH 1045 AM EST. HAIL
UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EST WEDNESDAY
AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3185 8227 3161 8220 3152 8286 3173 8288
TIME...MOT...LOC 1456Z 256DEG 27KT 3162 8277

PETERSON
Special weather statement, Dec 24, 10:19 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1019 AM EST WED DEC 24 2014

GAZ133-135-241600-
APPLING-JEFF DAVIS-
1019 AM EST WED DEC 24 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JEFF DAVIS AND
APPLING COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 1100 AM
EST...

AT 1020 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED OVER GRAHAM...MOVING EAST AT 40 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PINE
GROVE...GRAHAM...BAXLEY AND PLANT HATCH THROUGH 1100 AM EST. HAIL UP
TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EST WEDNESDAY
AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3194 8233 3194 8228 3191 8222 3191 8213
      3189 8212 3190 8211 3187 8210 3184 8206
      3180 8209 3170 8249 3171 8252 3169 8253
      3181 8252 3194 8255 3197 8244
TIME...MOT...LOC 1520Z 251DEG 35KT 3183 8242

PETERSON
Special weather statement, Dec 24, 10:28 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1028 AM EST WED DEC 24 2014

GAZ135-241615-
APPLING-
1028 AM EST WED DEC 24 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR APPLING COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 1115 AM EST...

AT 1028 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 4 MILES NORTH OF BAXLEY...MOVING
NORTHEAST AT 55 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND PLANT HATCH AND BAXLEY THROUGH 1115 AM EST. HAIL UP TO
THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EST WEDNESDAY
AFTERNOON FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3194 8233 3194 8228 3191 8222 3191 8213
      3189 8212 3190 8210 3187 8210 3185 8208
      3174 8221 3170 8244 3183 8242 3197 8243
      3197 8239
TIME...MOT...LOC 1528Z 240DEG 48KT 3184 8233

PETERSON

The radar

The Moody AFB radar (KVAX), 49 km away, was scanning. The volume nearest the first event began at 16:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Atkinson

When
December 24, 11:34 AM EST
Where
Atkinson County, 0.59 mi W of Axson
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.270, -82.740

Large trees and branches were blown down in Axson. Wind gusts were estimated at 65 mph.

Thunderstorm Wind, Ware

When
December 24, 12:49 PM EST
Where
Ware County, 1.37 mi ENE of Waycross
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.230, -82.330

Trees were blown down on Wister Street.

Tornado, Pierce

When
December 24, 12:50 PM EST to 12:54 PM EST
Where
Pierce County, 3.55 mi SSW of Bristol to 2.34 mi ENE of Bristol
Rating
EF1
Path length
5.69 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
31.406, -82.251

A low-end EF1 tornado damaged 7 homes, downed power lines, and snapped trees. The tornado touched down about 8 miles north of Blackshear along Walkerville Road around 12:50 pm. Low end EF1 damage was noted along the tornado path as it crossed Georgia State Road 121/15. Including damage to 7 homes, power lines and large trees snapped. EF0 damage was noted after the tornado crossed Georgia State Road 121/15, with the tornado lifting after an approximate 5.7 mile path near Spotted Farm Road and Songbird Place, or about 14 miles north of Blackshear. The tornado width varied from 60-100 yards.

Thunderstorm Wind, Appling

When
December 24, 12:55 PM EST to 1:00 PM EST
Where
Appling County, 15.48 mi S of Surrency to 14.93 mi SSE of Surrency
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
31.500, -82.150

Widespread tree damage and roof damage was reported as a severe storm moved across the area. At 12:55 pm, multiple homes along Long Branch Road reported roof damage, numerous uprooted pine trees, and a power line was snapped in half. There was also a roof blown off of a tractor and a home with broken windows. A home also suffered roof damage along Rollie Deal Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyThe tornado archive for Georgia, 2014Warnings in Georgia, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551257, 551255, 551254, 551256.